Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Depression treatments
Sep 3, 2004

I have been on meds (nevirapine, tenofovir, 3tc) for 4 years with very good results. However, I have a significant problem with depression. I saw a psychiatrist this week who suggested a change from my current antidepressant (an SSRI) to effexor boosted by lithium. He also suggested ECT as an option if things got worse. I formed a positive impression of this doctor but am worried by the thought of lithium and ECT, particularly possible memory loss from the latter. Should I be concerned? Thanks for any advice.

Response from Dr. Horwath

If you are taking an SSRI and it is not working for you, then Effexor is an excellent antidepressant to try next. It is often effective when an SSRI does not cause resolution of a depression.

The psychiatrist mentioned lithium because it is sometimes used in combination with antidepressants like Effexor to augment its effect and get more complete improvement. I would advise giving the Effexor a trial of 4-6 weeks before deciding to try adding lithium. You may respond quite well to Effexor, in which case you would not need lithium.

ECT is an excellent treatment for severe depression. It is usually used in severe depression that does not respond to medications, or in cases of a severe risk of suicide, or in patients who have delusional depression or cannot tolerate medication due to their medical condition. You don't need to worry about ECT at this point. You can go ahead with other medication trials first. ECT should be considered only if you are severely depressed and don't respond to several other antidepressant trials. Yes, it does cause some temporary memory impairment, but this usually resolves after several weeks or months.



Previous
Insomnia
Next
State Health Dept & HIV Status

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement